Alert archive / Alabama / River Flood Warnings in 2018

River Flood Warning 45, NWS Birmingham, AL

December 28, 2018Elmore County, Montgomery County, Alabama

NWS Birmingham, AL issued this river flood warning at Dec 28, 2018, 7:36 PM CST for Elmore County, Montgomery County, Alabama. It took effect at Dec 29, 2018, 6:36 AM CST. It was in force for 61 hr.

The area

The outline as issued.

The facts

Issued
Dec 28, 2018, 7:36 PM CST (01:36 UTC)
In effect from
Dec 29, 2018, 6:36 AM CST
Expired
Dec 31, 2018, 7:31 PM CST
In force
61 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Elmore County, AL, Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 37 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tallapoosa River at Tallapoosa Water Plant (MGYA1). The gauge peaked at 26.58 ft at Dec 30, 2018, 5:00 PM CST.

actionminormoderate10203012/2912/3012/3101/0101/02
Action stage
15 ft
Minor stage
25 ft
Moderate stage
32 ft
Major stage
38 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02419890, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

804 
WGUS44 KBMX 290136
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
736 PM CST Fri Dec 28 2018

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Tallapoosa River At The Tallapoosa Water Plant Affecting Elmore and
  Montgomery Counties.

.Heavy rainfall of up to 4 inches Thursday and Thursday night 
over the Tallapoosa River drainage basin has resulted in rises on 
the river. A Flood Warning is now in effect for the Tallapoosa River 
at the Tallapoosa Water Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Saturday morning...or sooner if 
conditions warrant.

&&

ALC051-087-101-291336-
/O.ROU.KBMX.HY.S.0000.000000T0000Z-000000T0000Z/
/MILA1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
736 PM CST Fri Dec 28 2018

Forecast information for
  Tallapoosa River At Milstead.
* At  6:30 PM Friday The stage Was 22.3 feet. 
* Flood stage is 40.0 feet. 
* No flooding is currently forecast.
* Forecast...The river will rise to near 23.4 feet after midnight 
  tonight .

&&

LAT...LON 3247 8584 3243 8588 3239 8609 3244 8609
          3246 8591 3248 8587         

$$

ALC051-101-291336-
/O.NEW.KBMX.FL.W.0045.181229T1236Z-181230T2100Z/
/MGYA1.1.ER.181229T1236Z.181230T0000Z.181230T0900Z.NO/
736 PM CST Fri Dec 28 2018

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Tallapoosa River At The Tallapoosa Water Plant.
* from Saturday morning to Sunday afternoon...or until the warning is
  cancelled.
* At  7:00 PM Friday The stage Was 20.8 feet. 
* Flood stage is 25.0 feet. 
* Minor flooding is forecast. 
* Forecast...rise above flood stage by tomorrow morning  and continue
  to rise to near 26.0 feet by tomorrow evening. The river will fall
  below flood stage by early Sunday morning.
* Impact...At 25.0 feet...Lower Wetumpka Road starts to flood. 
  Extensive flooding of low lands occurs and livestock and farm 
  equipment should be moved to higher ground.

&&

LAT...LON 3239 8609 3242 8620 3249 8626 3250 8624
          3244 8616 3244 8609         

$$
6 follow-up statements
884 
WGUS84 KBMX 291537
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
937 AM CST Sat Dec 29 2018


...The flood warning continues for the Tallapoosa River At The 
Tallapoosa Water Plant...

.Rises continue on the Tallapoosa River at the Tallapoosa Water
Plant. Levels are forecast to rise into flood stage by this
afternoon. The flood warning remains in effect at this time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Sunday morning...or sooner if 
conditions warrant.

&&

ALC051-101-300336-
/O.EXT.KBMX.FL.W.0045.000000T0000Z-181231T0630Z/
/MGYA1.1.ER.181229T1800Z.181230T0600Z.181230T1830Z.NO/
937 AM CST Sat Dec 29 2018

...Flood Warning extended until late Sunday night...The Flood Warning
continues for
  The Tallapoosa River At The Tallapoosa Water Plant.
* until late Sunday night...or until the Warning is cancelled.
* AT  9:00 AM Saturday the stage was 24 feet. 
* Minor flooding is forecast.
* Flood stage is 25 feet. 
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 26.2 feet by after midnight tonight . The river will 
  fall below flood stage by tomorrow early afternoon .
* Impact...At 25 feet...Lower Wetumpka Road starts to flood. 
  Extensive flooding of low lands occurs and livestock and farm 
  equipment should be moved to higher ground.

&&

LAT...LON 3239 8609 3242 8620 3249 8626 3250 8624
          3244 8616 3244 8609         

$$
251 
WGUS84 KBMX 300121
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
721 PM CST Sat Dec 29 2018


...The flood warning continues for the Tallapoosa River At The 
Tallapoosa Water Plant...

.Rises continue on the Tallapoosa River...and a flood warning 
remains in effect at Tallapoosa Water Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Sunday morning...or sooner if 
conditions warrant.

&&

ALC051-087-101-301319-
/O.ROU.KBMX.HY.S.0000.000000T0000Z-000000T0000Z/
/MILA1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
721 PM CST Sat Dec 29 2018

Forecast information for
  Tallapoosa River At Milstead.
* AT  6:30 PM Saturday the stage was 24.7 feet. 
* Flood stage is 40.0 feet. 
* Forecast...The river will rise to near 25.1 feet tomorrow morning.

&&

LAT...LON 3247 8584 3243 8588 3239 8609 3244 8609
          3246 8591 3248 8587         

$$

ALC051-101-301319-
/O.EXT.KBMX.FL.W.0045.000000T0000Z-181231T1715Z/
/MGYA1.1.ER.181230T0115Z.181230T1800Z.181231T0515Z.NO/
721 PM CST Sat Dec 29 2018

...Flood Warning extended until Monday morning...
The Flood Warning continues for
  The Tallapoosa River At The Tallapoosa Water Plant.
* until Monday morning...or until the Warning is cancelled.
* AT  6:00 PM Saturday the stage was 24.8 feet. 
* Minor flooding is forecast.
* Flood stage is 25.0 feet. 
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 26.2 feet by tomorrow early afternoon. The river will
  fall below flood stage by tomorrow late evening.
* Impact...At 25.0 feet...Lower Wetumpka Road starts to flood. 
  Extensive flooding of low lands occurs and livestock and farm 
  equipment should be moved to higher ground.

&&

LAT...LON 3239 8609 3242 8620 3249 8626 3250 8624
          3244 8616 3244 8609         

$$
945 
WGUS84 KBMX 301450
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
850 AM CST Sun Dec 30 2018


...The flood warning continues for the Tallapoosa River At The 
Tallapoosa Water Plant...

.Rises continue on the Tallapoosa River at the Tallapoosa Water
Plant. The flood warning remains in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Monday morning...or sooner if 
conditions warrant.

&&

ALC051-101-310249-
/O.EXT.KBMX.FL.W.0045.000000T0000Z-181231T1621Z/
/MGYA1.1.ER.181230T0122Z.181230T1800Z.181231T0421Z.NO/
850 AM CST Sun Dec 30 2018

The Flood Warning continues for
  The Tallapoosa River At The Tallapoosa Water Plant.
* until Monday morning...or until the Warning is cancelled.
* AT  8:00 AM Sunday the stage was 26.2 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 25 feet. 
* Forecast...The river will continue rising to near 26.3 feet by this
  afternoon. The river will fall below flood stage tonight.
* Impact...At 25 feet...Lower Wetumpka Road starts to flood. 
  Extensive flooding of low lands occurs and livestock and farm 
  equipment should be moved to higher ground.

&&

LAT...LON 3239 8609 3242 8620 3249 8626 3250 8624
          3244 8616 3244 8609         

$$
617 
WGUS84 KBMX 310120
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
720 PM CST Sun Dec 30 2018


...The flood warning continues for the Tallapoosa River At The 
Tallapoosa Water Plant...

.Elevated water levels will continue on the Tallapoosa River...and a 
Flood Warninig remains in effect for the river at the Tallapoosa 
Water Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Monday morning...or sooner if 
conditions warrant.

&&

ALC051-087-101-311320-
/O.ROU.KBMX.HY.S.0000.000000T0000Z-000000T0000Z/
/MILA1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
720 PM CST Sun Dec 30 2018

Forecast information for
  Tallapoosa River At Milstead.
* AT  6:30 PM Sunday the stage was 22.3 feet. 
* Flood stage is 40.0 feet. 
* Forecast...Fall below the caution stage of 15 feet Tuesday 
  afternoon.


&&

LAT...LON 3247 8584 3243 8588 3239 8609 3244 8609
          3246 8591 3248 8587         

$$

ALC051-101-311320-
/O.EXT.KBMX.FL.W.0045.000000T0000Z-181231T2248Z/
/MGYA1.1.ER.181230T0122Z.181230T2300Z.181231T1048Z.NO/
720 PM CST Sun Dec 30 2018

...Flood Warning extended until Monday afternoon...
The Flood Warning continues for
  The Tallapoosa River At The Tallapoosa Water Plant.
* until Monday afternoon...or until the Warning is cancelled.
* AT  6:00 PM Sunday the stage was 26.6 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 25.0 feet. 
* Forecast...The river will continue to fall to below flood stage by 
  early tomorrow.
* Impact...At 25.0 feet...Lower Wetumpka Road starts to flood. 
  Extensive flooding of low lands occurs and livestock and farm 
  equipment should be moved to higher ground.

&&

LAT...LON 3239 8609 3242 8620 3249 8626 3250 8624
          3244 8616 3244 8609         

$$
597 
WGUS84 KBMX 311350
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
750 AM CST Mon Dec 31 2018


...The flood warning continues for the Tallapoosa River At The 
Tallapoosa Water Plant...

.Levels are falling on the Tallapoosa River at the Tallapoosa 
Water Plant...but a flood warning remains in effect there.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Tuesday morning...or sooner if 
conditions warrant.

&&

ALC051-101-010149-
/O.EXT.KBMX.FL.W.0045.000000T0000Z-190101T0350Z/
/MGYA1.1.ER.181230T0122Z.181230T2300Z.181231T1550Z.NO/
750 AM CST Mon Dec 31 2018

...Flood Warning extended until this evening...
The Flood Warning continues for
  The Tallapoosa River At The Tallapoosa Water Plant.
* until this evening...or until the Warning is cancelled.
* AT 7:00 AM Monday the stage was 25.7 feet. 
* Flood stage is 25 feet. 
* Forecast...The river will fall below flood stage by 
  late this morning...and then fall slowly the next few days.
* Impact...At 25 feet...Lower Wetumpka Road starts to flood. 
  Extensive flooding of low lands occurs and livestock and farm 
  equipment should be moved to higher ground.

&&

LAT...LON 3239 8609 3242 8620 3249 8626 3250 8624
          3244 8616 3244 8609         

$$
624 
WGUS84 KBMX 010131
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
731 PM CST Mon Dec 31 2018


...The flood warning is cancelled for the Tallapoosa River At The 
Tallapoosa Water Plant...

.Recent heavy rainfall continues to lead to high water on portions 
of the Tallapoosa River. However...river levels have now fallen 
below flood stage at all forecast points on the river. The Flood 
Warning previously in effect at the Tallapoosa Water Plant has been 
cancelled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Tuesday morning...or sooner if 
conditions warrant.

&&

ALC051-087-101-011330-
/O.ROU.KBMX.HY.S.0000.000000T0000Z-000000T0000Z/
/MILA1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
731 PM CST Mon Dec 31 2018

Forecast information for
  Tallapoosa River At Milstead.
* AT  6:30 PM Monday the stage was 17.6 feet. 
* Flood stage is 40.0 feet. 
* Forecast...Falling river levels are expected the next several days.

&&

LAT...LON 3247 8584 3243 8588 3239 8609 3244 8609
          3246 8591 3248 8587         

$$

ALC051-101-010201-
/O.CAN.KBMX.FL.W.0045.000000T0000Z-190101T0350Z/
/MGYA1.1.ER.181230T0122Z.181230T2300Z.181231T1806Z.NO/
731 PM CST Mon Dec 31 2018

The Flood Warning is cancelled for
  The Tallapoosa River At The Tallapoosa Water Plant.
* AT  7:00 PM Monday the stage was 23.9 feet. 
* Fell below flood stage at 12:06 PM Monday.
* Flood stage is 25.0 feet. 
* Forecast...The river will continue to fall to 19.3 feet by 
  Wednesday morning.

&&

LAT...LON 3239 8609 3242 8620 3249 8626 3250 8624
          3244 8616 3244 8609         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Dec 28, 6:21 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 28, 6:21 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
621 PM CST Fri Dec 28 2018

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...

Today and Tonight.

* Flash Flood Watch through 6 PM this evening.

* RADAR and surface observations indicate a broad swath of 2-4" of
  rainfall with locally higher amounts has fallen overnight across
  the area. Heaviest totals around 4-6" have favored the far
  southwest, particularly along and north of the I-59 corridor.

* Travelers should exercise caution on roadways today as ponding of
  water and tire spray will cause hazardous driving conditions.
  Drivers should not attempt to drive through flooded roadways. Turn
  Around...Don't Drown.

Periods of moderate to heavy rainfall are expected to continue into
the morning hours and move from west to east throughout the
afternoon. An additional 1-3" with locally heavier amounts in
training showers/storms is expected with this system, which is being
actively replenished by Gulf moisture via a 40+ kt 925-850mb low-
level jet. Heaviest activity should continue to follow the axis of
low-level confluence where PWs remain ~1.7-1.8". High rainfall rates
(2-3" per hour) are being aided by convection via MUCAPE values ~500-
1,000 J/kg & 50-60 kts effective shear. With convective
parameters in place, a few stronger storms are possible and should
favor areas across the south where greatest instability values
will reside.

Given RADAR trends, forecast expectations involve an eastward
progression of the mesoscale convective system (MCS) with the
leading edge approaching the I-85 corridor around 8-9 AM. Light to
moderate stratiform rain will continue to fall a few hours
thereafter. Cloud-to-ground lightning is also a threat in areas of
stronger thunderstorm activity and in areas of heavier stratiform
rain. Anyone outside should exercise caution and seek shelter if
lightning is in the area.

The MCS will continue to move east/southeastward into the evening
hours, decreasing in coverage and intensity after 6 PM today.
Cooler and drier air will advect in from the northwest and provide
a period of stable conditions into the overnight hours. However,
light rain showers may linger in our far southeast counties during
this time as the convergence axis stalls out along the Gulf
Coast. Mid/upper-level flow is expected to generally remain in a
southwesterly component after this mid-level disturbance exits to
the northeast. Thus, this pattern will favor isentropic ascent to
increase rain chances along our southern counties heading into
Saturday.

40/Sizemore

.LONG TERM...
Saturday and Sunday.

After a brief respite Saturday morning, the next wave will begin to
move into the area. Southerly flow increases across the region by
late Saturday morning and will begin to increase rain chances from
south to north through the afternoon. Best chances will be in the
south by the afternoon and into the evening. Locations in the
northeast will be likely dry through the daylight hours. This
southerly flow will push a warm front back to the north on Sunday
and will be north of the area by sunday night. This will cause lows
to occur generally around midnight before rising through the
overnight. Showers and isolated thunderstorms will be possible along
and south of the warm front through the timeframe.

16

Monday through Tuesday night.

Rain looks to be the common theme in the long term forecast for
Central Alabama with the next chance of rain-free conditions begins
sometime late next week. A surface low originating from the Mexican
plateau will propagate to the northeast towards the Great Lakes
region during the Monday/Tuesday morning time frame. Low level jet
influence, warm advection and frontal lifting associated with this
feature will allow for higher end categorical PoPs during this time.
Cannot rule out a slight chance of an embedded thunderstorm as
surface dewpoints will be higher. A weak frontal boundary will pass
through early Tuesday morning cooling temperatures. Rain starts to
taper off a bit on during the day on Tuesday however another system
originating in the Gulf will act to increase rain chances overnight.

Wednesday through Friday morning.

A surface low begins to develop in the northwestern Gulf Wednesday
and moves northeast across the northwest Florida panhandle into
southern Georgia. Weak lifting from this features will allow for
more rain across the area on Wednesday and Thursday. Currently
guidance is not as consistent regarding the timing of the surface
low and the upper level counterparts. This will have to be closely
monitored as overnight lows during this time will need to be amended
in order to determine the state of any wrap around moisture
associated with this next system. This features looks to be out of
the area sometime on Friday.

07

&&

.AVIATION...
00Z TAF Discussion.

Rain has now pushed south of all terminals, but remains just to
the SE of TOI. A mix of low/high clouds persists across the south
and east, with clear skies to the north and west. Rain will push
back to the north on Saturday with the best chances in the south
(MGM/TOI) in the afternoon.

The biggest forecast challenge this period will be the fog
development. The ground is saturated from all the rain over the
past 36 hrs and surface winds will remain 5kts or less. However,
boundary layer winds are forecast to increase to 10-15 kts for
much of the forecast area overnight. Do expect some fog to
develop, but it's tough to say how widespread and dense it will
be. Right now, confidence is higher for the southern/eastern TAF
sites (MGM/TOI/ANB/ASN). TOI will see the most impacts from
fog/low ceilings and will maintain LIFR conditions for much of the
overnight period. Will need to closely monitor evening trends to
see if fog may become more widespread. So, be on the lookout for
possible amendments to the vis/cig forecast tonight.

19

&&

.FIRE WEATHER...

Widespread rainfall will persist across the area through midday.
Rainfall amounts by midday Friday will be in the 2 to 4 inch
range. Low clouds and fog may be present Friday night into
Saturday morning as plenty of low level and ground moisture
will still be available. After a brief respite late Friday into
Saturday, another period of wet and unsettled weather is expected
by late in the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     41  56  45  56  53 /  10  10  50  60  70
Anniston    46  59  48  59  55 /  10  10  70  60  60
Birmingham  42  55  48  59  56 /  10  10  60  70  70
Tuscaloosa  42  55  47  59  56 /  10  20  70  70  70
Calera      45  56  48  60  56 /  10  20  70  70  70
Auburn      54  61  53  63  59 /  30  60  60  70  60
Montgomery  53  61  54  66  61 /  30  60  70  70  60
Troy        56  64  57  69  62 /  50  60  60  70  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Dec 28, 11:44 AM CST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1144 AM CST Fri Dec 28 2018

ALZ011>015-017>050-292045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1144 AM CST Fri Dec 28 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Rises along the creeks and rivers will continue and many are near
bankfull or in flood. Please refer to river flood warnings,
statements, and advisories for the latest information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rises along the rivers are expected to last through the weekend.
Please refer to river flood warnings, statements, and advisories for
the latest information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not expected
at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 7:48 PM CSTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery4 days
Dec 28, 9:38 PM CSTDense Fog AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 28 more10 hr
Dec 29, 11:34 AM CSTRiver Flood WarningBMXChilton, Coosa, Elmore, Shelby, Talladega22 hr

Nearby

River Flood Warnings in Alabama, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.